Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

August 2, 2018Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2018, 1:39 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 1:39 PM EDT (17:39 UTC)
Expired
Aug 2, 2018, 2:45 PM EDT
In force
66 min
Issued by
NWS Newport/Morehead City, NC

Counties Duplin County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS82 KMHX 021739
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT THU AUG 2 2018

NCZ090-091-021845-
Lenoir-Duplin-
139 PM EDT THU AUG 2 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN 
COUNTIES...

At 138 PM EDT, strong thunderstorms were clustered over Kenansville,
or 9 miles southeast of Warsaw, moving north at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Kornegay, Rose
Hill, Beulaville, Deep Run, Bowdens, Beautancus, Kenansville,
Chinquapin, Dawson, Potters Hill, Graingers, Institute, Albertson,
Harrells and Kinston Regional Jetport.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
      3519 7802 3517 7797 3517 7793 3515 7789
      3518 7783 3534 7782 3537 7780 3533 7747
      3508 7759 3501 7773 3494 7766 3472 7777
      3471 7798 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 1738Z 190DEG 21KT 3493 7793 

$$

TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:43 AM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 2, 6:43 AM EDT, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
643 AM EDT Thu Aug 2 2018

.SYNOPSIS...
Strong Bermuda high pressure will remain over the western
Atlantic through the weekend extending over Eastern NC, and
weaken slightly by early next week, with a weak inland trough
developing.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 640 AM Thurs...Only a few showers affecting land at this
hour, however radar trends are increasing especially over Cape
Fear. A quick increase in precip coverage is anticipated later
this morning, as moist southerly flow interacts with shortwave
energy moving in from the east around the base of an offshore
high. Have PoPs increasing to likely for most areas away from
the coast, and think the best coverage of showers and
thunderstorms will be along the US 17 corridor late this
morning, then shifting further inland over the coastal plain in
the afternoon. By late afternoon, precip coverage should be
decreasing from east to west, with just some scattered
thunderstorms expected across the coastal plain by evening. With
a decent coverage of clouds expected, temperatures will remain
mostly in the mid 80s for highs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 640 AM Thurs...There may be a lull in activity this
evening, but showers and thunderstorms should soon redevelop
over the area as shortwave energy moves slowly overhead. Have
chance PoPs overnight, increasing to likely by morning. Winds
should be a bit calmer tonight, which should allow temperatures
to drop into the low 70s inland, and the mid to upper 70s near
the coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 AM Thursday...
Friday through Saturday...A weak mid-level low will interact
with deep moisture being drawn north from the Gulf of Mexico on
Friday to produce a decent coverage of showers and thunderstorms
across the CWA. Will maintain likely PoPs over the Coastal
Plains with high chance near the coast throughout the day
Friday, becoming more scattered Friday night. A decent coverage
of scattered showers and thunderstorms will continue into
Saturday, although lower than Friday as upper ridge starts to
build into the region from the east later in the day. Cloud
cover will continue to keep high temperatures slightly below
normal with mid 80s for highs Friday and Saturday following by
lows in the low/mid 70s Friday night.

Sunday and Monday...Medium range models continue to show the
development of an east-west oriented upper ridge over the
southeastern United States, which should serve to reduce the
coverage of convection to the normal sea-breeze interaction.
With less convective coverage, temperatures will finally warm to
more normal levels for early August with highs around 90 degrees
and lows mainly in the mid 70s.

Tuesday through Wednesday...Upper level heights will start to
fall by Tuesday as a broad trough develops across the eastern
United States. This trough will tap the deep moisture already in
place, leading to an increase in convective coverage,
especially Wednesday. Daytime high temperatures will remain
fairly close to normal with highs upper 80s coast to lower 90s
inland.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term /through Friday Morning/...
As of 640 AM Thurs...VFR conditions will give way to some MVFR
ceilings later this morning, as scattered to numerous showers
and thunderstorms develop across the airspace. There could be
some periods of reduced visibilities within some of the heavy
showers and thunderstorms as well. Expect on and off MVFR
conditions to persist into the afternoon, before VFR conditions
return by early evening. VFR conditions are expected to last
through into Friday morning, although there will again be
scattered showers and storms.

Long Term /Friday through Monday/...
As of 345 AM Thursday...Scattered to broken thunderstorm
coverage on Friday into Saturday will lead to a few period of
sub-VFR conditions during the afternoon and evening hours. A
strong mid-level ridge should limit convection Sunday into
Monday with mostly VFR conditions anticipated. As usual, areas
that do receive daytime convection, periods of sub-VFR ceilings
and vsbys will be possible during the early morning hours.

&&

.MARINE...
Short Term /through Thursday Night/...
As of 640 AM Thurs...Winds are currently 10-15 kts across the
coastal waters with seas 2-4 ft. Winds are expected to increase
slightly this afternoon, becoming S 15-20 kts, while seas remain
2-4 ft, with a few 5 footers possible this afternoon and
evening across the outer southern waters.

Long Term /Friday through Monday/...
As of 345 AM Thursday...A very steady state and benign marine
forecast is expected through the extended period as high
pressure continues offshore and a mid-level trough remains well
to our west. This will lead to S/SW winds 5-15 knots through the
period with seas 3-5 feet southern waters Friday, with 2-4 feet
elsewhere through the period. No Small Craft Advisory conditions
are expected through the extended period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Aug 2, 3:09 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
309 AM EDT Thu Aug 2 2018

NCZ029-044>047-079>081-090>094-030715-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
309 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-030715-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
309 AM EDT Thu Aug 2 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT THU AUG 2 2018

NCZ090-091-021845-
Lenoir-Duplin-
139 PM EDT THU AUG 2 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN
COUNTIES...

At 138 PM EDT, strong thunderstorms were clustered over Kenansville,
or 9 miles southeast of Warsaw, moving north at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Kornegay, Rose
Hill, Beulaville, Deep Run, Bowdens, Beautancus, Kenansville,
Chinquapin, Dawson, Potters Hill, Graingers, Institute, Albertson,
Harrells and Kinston Regional Jetport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
      3519 7802 3517 7797 3517 7793 3515 7789
      3518 7783 3534 7782 3537 7780 3533 7747
      3508 7759 3501 7773 3494 7766 3472 7777
      3471 7798 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 1738Z 190DEG 21KT 3493 7793

TL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:27 PM EDTSpecial Marine WarningMHX63 min
Aug 2, 2:56 PM EDTSpecial Weather StatementMHXDuplin64 min
Aug 2, 3:07 PM EDTSpecial Weather StatementMHXGreene, Martin, Pitt53 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.